Nebraska, 2018

Hail in Nebraska, August 5, 2018

August 5, 2018 · NWS CYS · 2 events in 1 county or zone

A thunderstorm produced large hail in Cheyenne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in Cheyenne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 5, 1:57 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 5, 1:57 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
257 PM MDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 257 PM MDT Sun Aug 5 2018

Another active afternoon into the early evening today with
scattered showers and isolated stronger thunderstorms moving
southeastward across the southern half of the forecast area. We
will continue with Severe Thunderstorm Watch number 329 as posted
with the potential of more additional strong to severe storms
developing west of I-25 moving eastward through late afternoon.
This activity continues to generate ahead of a shortwave moving
east out of northern Utah this afternoon, with a general downward
trend on thunderstorm strength expected in the early evening as
the midlevel dynamics start to pull east and we start losing
instability along and just north of the Colorado border. We keep
chance PoPs going for the northern zones into the Nebraska
Panhandle into the early evening, with small PoPs overnight.

Not much in the way of forcing for tomorrow for strong storms.
The weak quasi-stationary boundary stretched roughly along the
Wyoming/Colorado border late today will surge southeastward along
the foothills tonight as the shortwave pulls east of our area.
Most of any synoptic scale forcing for orgazined severe storms
will be to our east and southeast by tomorrow...although we do
expect to see a few afternoon showers and thunderstorms develop
over the higher terrain west of I-25 by early afternoon spreading
east onto the high plains in the afternoon hours.

.LONG TERM...(Monday night through Sunday)
Issued at 257 PM MDT Sun Aug 5 2018

We are still looking at a gradually warmer and drier period of
weather mid to late week as upper-level ridging builds across the
western CONUS keeping the main track of mid/upper energy to our
north. As midnight shift stated, an occasional disturbance passing
over the northeast side of the ridge could yield a short term
convective risk from time to time, but we still do not expect to
see any organized precipitation chances through the extended
forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun Aug 5 2018

Latest HRRR guidance seemingly has a decent handle on the
southeastern Wyoming convection so far, and is showing scattered
storms developing east of I-25 22Z through 02Z into the western
Nebraska Panhandle. We carried this trend through the TAFs with
not a whole lot more expected around Rawlins, with scattered
showers and a few thunderstorms moving through the Laramie
vicinity 19Z through 23Z. Periods of thunderstorms probable
Cheyenne, Scottsbluff, Sidney and Alliance mid to late afternoon
into the early evening east into western Nebraska.

&&

.FIRE WEATHER...
Issued at 257 PM MDT Sun Aug 5 2018

SScattered showers and a few thunderstorms will persist into the
evening hours before diminishing. Fire weather concerns are
minimal through mid week. Warmer and drier weather returns Tuesday
onward. Relative humidity values will drop to around 15 percent
across western Carbon county Monday through Wednesday, but winds
will remain generally light.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JG
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
Hazardous weather outlook, Aug 5, 6:38 AM MST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
738 AM MDT Sun Aug 5 2018

WYZ101>119-061345-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
738 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe in the afternoon.
Large hail and damaging winds are possible with any thunderstorms
this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance of thunderstorms early in the week across
far southern Wyoming along the Interstate 80 corridor. Otherwise,
drier weather is expected for the rest of the week.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-061345-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
738 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe late in the
afternoon. Large hail and damaging winds are possible with any
thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Aug 5, 1:48 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
248 PM MDT SUN AUG 5 2018

NEZ054-055-052130-
Kimball NE-Cheyenne NE-
248 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dix, or 9 miles southeast of Kimball, moving east at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sidney, Potter, Dix, Colton, Sunol, Brownson, Lorenzo and Sidney
Airport.

This includes Interstate 80 in Nebraska between mile markers 23 and
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4101 10368 4130 10362 4125 10271 4100 10274
      4100 10342
TIME...MOT...LOC 2048Z 273DEG 40KT 4114 10352

Trudel
Special weather statement, Aug 5, 2:22 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
322 PM MDT SUN AUG 5 2018

WYZ109-112>114-052200-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Central Carbon County WY-Snowy Range WY-
322 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARBON COUNTY UNTIL
400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Teton Reservoir, or 22 miles south of Rawlins,
moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saratoga and Lincoln Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4139 10725 4157 10718 4146 10648 4120 10658
TIME...MOT...LOC 2122Z 286DEG 29KT 4146 10712

Braun
Special weather statement, Aug 5, 3:54 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
454 PM MDT SUN AUG 5 2018

WYZ116>118-052345-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
454 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Horse Creek, or 13 miles northeast of Laramie, moving
east at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Whitaker and Horse Creek.

This includes Interstate 25 in Wyoming between mile markers 26 and
44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
southeastern Wyoming.

LAT...LON 4133 10545 4149 10547 4162 10484 4135 10481
TIME...MOT...LOC 2254Z 266DEG 38KT 4141 10535

Braun
Special weather statement, Aug 5, 4:07 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
507 PM MDT SUN AUG 5 2018

WYZ101-103-060000-
Converse County Lower Elevations WY-North Laramie Range WY-
507 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 600 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Boxelder, or 21 miles southeast of Casper, moving
east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Douglas, Laprele Reservoir and Boxelder.

This includes Interstate 25 in Wyoming between mile markers 133 and
153.

LAT...LON 4262 10605 4280 10604 4281 10529 4254 10531
TIME...MOT...LOC 2307Z 272DEG 30KT 4271 10595

Braun
Special weather statement, Aug 5, 4:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
520 PM MDT SUN AUG 5 2018

WYZ116>118-052345-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
520 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND WEST CENTRAL
LARAMIE COUNTIES UNTIL 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm near
North Crow Campground, or 19 miles east of Laramie, moving east at 50
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Crow Campground, Federal and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 21 and
25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4121 10533 4134 10530 4135 10482 4116 10490
TIME...MOT...LOC 2320Z 277DEG 41KT 4129 10520

Braun
Special weather statement, Aug 5, 4:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
528 PM MDT SUN AUG 5 2018

WYZ101>103-107-060000-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-Niobrara County WY-
528 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 600 PM
MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Glendo, or 17 miles southeast of Douglas, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Keeline, Manning Ranch and Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 114 and
128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4244 10514 4256 10533 4302 10491 4285 10462
TIME...MOT...LOC 2328Z 218DEG 47KT 4257 10518

Braun

The radar

The Cheyenne radar (KCYS), 140 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 5, 4:30 PM MST
Where
Cheyenne County, 6.25 mi WSW of Lorenzo
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.000, -103.150

Hail, Cheyenne

When
August 5, 6:30 PM MST to 6:32 PM MST
Where
Cheyenne County, 6 mi WSW of Lorenzo
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.017, -103.156

Half dollar size hail was observed southwest of Sidney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786070, 778238.